Acute colonic pseudo-obstruction following nivolumab and ipilimumab combination therapy for metastatic melanoma

Mami Ishibashi, Yoshihiro Ishida, Atsushi Otsuka, Shuji Yamamoto, Kenji Kabashima

Article ID: 1297
Vol 5, Issue 2, 2021, Article identifier:

VIEWS - 65 (Abstract) 24 (PDF)

Abstract


Immune-related adverse events (irAEs) are commonly observed in patients treated with immune checkpoint inhibitors (ICI), and prompt diagnosis and treatment of irAEs is of utmost importance. Gastrointestinal (GI) events are among the most frequent irAEs and the hallmark symptom is diarrhea. Intestinal hypomotility as irAEs is exceedingly rare, and needs wider recognition given that the presentation is insidious.

Here, we report a case of 79-year-old woman with metastatic melanoma under nivolumab and ipilimumab combination therapy. She developed ileus symptom, and was diagnosed with acute colonic pseudo-obstruction. The symptom relieved soon after administering high-dose prednisolone five days after the onset. ICI therapy was discontinued.

Intestinal hypomotility as GI irAEs is exceedingly rare and there have been five reported cases to our knowledge. In reviewing past cases, we speculate that the prompt initiation of corticosteroids resulted in a favorable outcome. Our case illustrates that early recognition of these rare irAEs is essential in order to ensure prompt treatment.

Keywords


Immune-related Adverse Events; Immune Checkpoint Inhibitor; Melanoma; Acute Colonic Pseudo-obstruction; Ileus

Full Text:

PDF

References


Furukawa F. The Nobel Prize in Physiology or Medicine 2018 was awarded to Cancer Therapy by Inhibition of Negative Immune Regulation. Trends in Immunotherapy 2018; 2(1).

Eggermont AMM, Spatz A, Robert C. Cutaneous melanoma. The Lancet 2014; 383(9919): 816–827.

Boutros C, Tarhini A, Routier E, et al. Safety profiles of anti-CTLA-4 and anti-PD-1 antibodies alone and in combination. Nature Reviews Clinical Oncology 2016; 13: 473–486.

Seidel JA, Otsuka A, Kabashima K. Treating tumors with immune checkpoint inhibitors: Rationale and limitations. Trends in Immunotherapy 2017; 1(1): 2–9.

Soularue E, Lepage P, Colombel JF, et al. Enterocolitis due to immune checkpoint inhibitors: A systematic review. Gut 2018; 67(11): 2056–2067.

Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clinical Pharmacology & Therapeutics 1981; 30(2): 239–245.

Collins M, M. Michot J, X. Danlos F, et al. Inflammatory gastrointestinal diseases associated with PD-1 blockade antibodies. Annals of Oncology 2017; 28(11): 2860–2865.

Fragulidis G, Pantiora E, Michalaki V, et al. Immune-related intestinal pseudo-obstruction associated with nivolumab treatment in a lung cancer patient. Journal of Oncology Pharmacy Practice 2019; 25(2): 487–491.

Besaw RJ, Smith MP, Zerillo JA, et al. Chronic intestinal pseudo-obstruction in a patient with metastatic gastro-oesophageal junction cancer receiving treatment with pembrolizumab. BMJ Case Reports 2019; 12(12): e232388.

Appelbaum J, Wells D, Hiatt JB, et al. Fatal enteric plexus neuropathy after one dose of ipilimumab plus nivolumab: A case report. Journal for Immunotherapy of Cancer 2018; 6(1): 1–9.

Bhatia S, Huber BR, Upton MP, et al. Inflammatory enteric neuropathy with severe constipation after ipilimumab treatment for melanoma: A case report. Journal of Immunotherapy 2009; 32(2): 203–205.




DOI: http://dx.doi.org/10.24294/ti.v5.i2.1297

Refbacks

  • There are currently no refbacks.


Copyright (c) 2021 Mami Ishibashi

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Creative Commons License

This site is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.